Risk Of Dependence And Other Side Effects Of Self Medication You Cannot Ignore
Self medication can increase risk of inadequate or excessive dosage, which may do more harm than good.
Self medication helps in treating symptoms only partially
- Self medication can be harmful for health
- Avoid consuming medicine without a prescription
- It is important to know which pattern to consume the medicine in
In the current times of COVID-19 pandemic, fear and anxiety have caused an increased number of people indulging in self-diagnosis and resorting to self-medication on the basis of information available online. Currently, to be very precise no medication is proven to be a cure COVID-19, with most of medications available being just experimental therapies. So many of the medications being promoted aggressively don't even have any scientific basis that they help in treating the infection. Antibiotics that are sometimes being used by people aren't even effective against this viral infection. Hence it becomes important that even the slightest of symptoms should be reported to the medical authorities for patient's benefit, instead of indulging in self-medication.
Self-medication: What you should know
The fear of COVID-19 is such that even with slightest of fever or cough, people tend to panic but instead of consulting the doctor, they prefer taking medicines like paracetamol and NSAIDs (non-steroidal anti-inflammatory drugs) like ibrupofen or Ovid, in anticipation that if symptom settle they would be protected from disease, it has become more of a stigma in their minds. But this can cause more harm than relief. Experimental therapies like Favipiravir hydroxychloroquine and others if taken without proper guidance potentially have side- effects that patient may not able to identify, hence medical supervision is crucial.
Denial to accept the diagnosis, treating symptoms partially or incorrectly can mask this condition for some time and hence by the time the actual consultation happens, the diseases could have become severe or reached an advanced stage which may be difficult to control. Further it also increases risk of transferring the virus to other people as until diagnosed by a health expert they won't be practicing self-isolation. To add, symptoms of COVID 19 can overlap with many conditions and hence online or self-diagnosis can cause a false sense of relief. The signs which can be assessed by a qualified medical professional can totally be missed out.
Hence, consuming medicines without a written prescription by a healthcare professional is not advisable. After thorough evaluation the healthcare professional prescribes a medicine keeping the following things in mind:
The quantity of the dose, time of the day the dose needs to be taken, whether the medicine is to be taken on an empty stomach or after eating, any possible allergic reactions further medicine is prescribed keeping in mind the other medicine which patient may already be taking.
Over-use of supplements
It is important to understand that in case of COVID-19, supplements and ayurvedic medicines can act just like immunity boosters. There is no such medicine in either Ayurveda or allopathy that treats this infection. Also, components that are rich in vitamin D, A are fat soluble vitamins which if taken in excess can be toxic. Hence should be consumed under medical supervision only.
Although these supplements may offer a benefit of boosting immunity and maintaining bronchial health, they should not be used as a replacement for a healthy lifestyle. Additionally, if you decide that you want to try a supplement, speak with your healthcare provider first, as some supplements may interact with certain medications or are inappropriate for some people. Moreover, remember that there's no scientific evidence to suggest that any of them can protect against COVID-19 - even though some of them may have antiviral properties.
Potential risks of self-medication include:
- Incorrect diagnosis of the illness and incorrect process of therapy
- Failure to recognise pharmacological risks resulting in severe adverse reactions
- Failure to seek proper and prompt medical advice
- No knowledge of contraindications, interactions, warnings and precautions
- Duplicate medication which may lead to harmful drug interaction
- Inadequate or excessive dosage
- Excessively prolonged use
- Risk of dependence and abuse
- Food and drug interaction
- Psychological effects due to incorrect diagnosis
- Inaccuracy of online symptom checkers
(Dr Nikhil Modi, Senior Consultant, Respiratory, Critical care & Sleep Disorder, Institutes of Critical Care, Indraprastha Apollo Hospitals, New Delhi)
Disclaimer: The opinions expressed within this article are the personal opinions of the author. NDTV is not responsible for the accuracy, completeness, suitability, or validity of any information on this article. All information is provided on an as-is basis. The information, facts or opinions appearing in the article do not reflect the views of NDTV and NDTV does not assume any responsibility or liability for the same.
DoctorNDTV is the one stop site for all your health needs providing the most credible health information, health news and tips with expert advice on healthy living, diet plans, informative videos etc. You can get the most relevant and accurate info you need about health problems like diabetes, cancer, pregnancy, HIV and AIDS, weight loss and many other lifestyle diseases. We have a panel of over 350 experts who help us develop content by giving their valuable inputs and bringing to us the latest in the world of healthcare.